Home > Chemotherapy Side Effects > Cold Sensitivity & Chemotherapy

Cold Sensitivity & Chemotherapy

February 13, 2010 Leave a comment Go to comments

Snow Day!

 

Well, after getting three inches of snow yesterday in the Atlanta, GA area, it seems appropriate to speak about cold sensitivity while undergoing chemotherapy.  Many of the agents used to treat cholangiocarcinoma (as well as other cancers) are well known to result in cold sensitivity.  This is the result of peripheral neuropathy, which is damage to sensory nerves, most commonly in the hands and feet.  Some chemotherapeutic agents damage the axon part of the nerve cells, which interferes with signalling.  This causes numbness and tingling in the fingers and toes and can also result in cold sensitivity.  It has been well documented that platinum based agents cause cold sensitivity.  This includes first generation (cisplatin), second generation (carboplatin) and third generation (oxaliplatin) platinum agents, all of which are used in treating cholangiocarcinoma.  I am on a regimen that includes oxaliplatin IV and after 6 months of bi-weekly treatment, I have shown signs of cold sensitivity for the last month.  We recently reduced the dose of the oxaliplatin; this was totally expected and I was forewarned by my oncology team to be on the look out for this side effect.  One just has to use common sense and bundle up carefully when the temperature drops.  Here are some tips I have found helpful in combatting the cold sensitivity due to chemo:   

  • Keep a log of your cold sensitivity and when you record it, rate in on a scale of zero (no symptoms) to 10 (extreme tingling and numbness, cold sensitivity, pain) and discuss this with your physician at each visit.  Careful documentation will help the team decide if or when a dose reduction is necessary.
  • Wear sox and fleece gloves to bed at night during cold weather.
  • Don’t hesitate to wear gloves when the temperature drops or in wet weather – who cares what others think, I don’t!
  • Check your fingers and toes regularly for cuts, bruises or any type of injury.  Avoid going barefoot, even at home (wear slippers).  This is common sense to diabetics and something you must get in the habit of when on these chemo agents.
  • Be aware that cold sensitivity may last for a long time (up to many months) after cessation of therapy

There’s light (or in this case, warmth) at the end of the tunnel as peripheral neuropathy usually goes away with time.  This is not normally associated with life-threatening complications, but it can be uncomfortable or disabling during and after treatment.  Remember that the goal of your physician is to maintain adequate doses of the medication needed to fight the cancer while managing toxic side effects.

About these ads
  1. Joanne
    February 13, 2010 at 20:46

    Very informative … wouldn’t have thought about that as being a problem. Thanks for explaining it in a way that’s easy for the layperson to understand. Stay warm and dry! jos

  2. February 15, 2010 at 09:37

    Thank you, Mark, for such a helpful site that will help so many folks through their journey with cancer. Keep up the good work! Take care, Dawn

  3. Laura
    February 15, 2010 at 17:37

    Mark,
    This is wonderful !! Thank you for letting me know about your blog. It’s very informative and I’m impressed with what you’ve done. You’ve always been positive and upbeat regarding your diagnosis and you will overcome this. Love always from your cousin.
    Laura

  4. zeus350
    March 4, 2010 at 20:37

    Mark, you are truly an inspiration to many. You gave me hope and courage to rise above tribulations in life with your sustained positive attitude and inner strength. When my father was diagnosed with CCA, I was so desperate to seek medical answers, cures, and procedures to the point that I emailed University of Southern California Comprehensive Liver Cancer Center to help him with his battle; unfortunately, no one replied to my plea. Maybe they were thinking of my father’s location (Philippines) and his status being a foreigner. I even sought our resident Gastrointerologist here in Naval Hospital Twentynine Palms to further educate me on this form of CA. I am retiring next year from the Navy and I thank this chance to draw strength from you.
    Just remember Mark that I am with you on your battle…you are one brave fighter! God bless!

    The contact number to USC is (323) 442-5908/ e-mail them at usclivercancer@surgery.usc.edu.
    or check them out at http://www.usclivercancer.org.

  1. No trackbacks yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 51 other followers

%d bloggers like this: